Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 52, NWS Des Moines, IA

June 21, 2016Appanoose County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 21, 2016, 9:36 PM CDT for Appanoose County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2016, 9:36 PM CDT (02:36 UTC)
Expired
Jun 21, 2016, 10:15 PM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Appanoose County, IA

The radar

The Des Moines radar (KDMX), 127 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2016-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2016-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2283 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

179 
WUUS53 KDMX 220236
SVRDMX
IAC007-220315-
/O.NEW.KDMX.SV.W.0052.160622T0236Z-160622T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
936 PM CDT TUE JUN 21 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  APPANOOSE COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 1015 PM CDT

* AT 936 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER RATHBUN
  LAKE... OR 9 MILES NORTHWEST OF CENTERVILLE...MOVING SOUTHEAST AT
  45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CENTERVILLE...RATHBUN LAKE...MYSTIC...CINCINNATI...EXLINE...NUMA...
  RATHBUN...PLANO...HONEY CREEK STATE PARK...SHARON BLUFFS STATE PARK
  AND CENTERVILLE MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4059 9310 4086 9310 4090 9300 4090 9296
      4059 9264
TIME...MOT...LOC 0236Z 323DEG 37KT 4082 9300 

HAIL...1.00IN
WIND...60MPH
 
$$

BEERENDS
1 follow-up statement
364 
WWUS53 KDMX 220313
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1013 PM CDT TUE JUN 21 2016

IAC007-220322-
/O.EXP.KDMX.SV.W.0052.000000T0000Z-160622T0315Z/
APPANOOSE IA-
1013 PM CDT TUE JUN 21 2016

...THE SEVERE THUNDERSTORM WARNING FOR APPANOOSE COUNTY WILL EXPIRE
AT 1015 PM CDT...
        
THIS WARNING HAS BEEN REPLACED BY ANOTHER WARNING FOR APPANOOSE
COUNTY THAT IS IN EFFECT UNTIL 1045 PM CDT.

LAT...LON 4059 9310 4086 9310 4090 9300 4090 9296
      4059 9264
TIME...MOT...LOC 0312Z 323DEG 37KT 4082 9300 

$$

BEERENDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:37 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 21, 6:37 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
637 PM CDT TUE JUN 21 2016

...Updated for 00z Aviation Discussion...

.SHORT TERM.../Tonight/
Issued at 331 PM CDT Tue Jun 21 2016

The primary concern this evening will be convective trends. The
current situation has a sharp southwest to northeast
moisture/instability gradient with 19z dewpoints from around 70 down
to the upper 40s. Strong 0-2km moisture convergence into western
Iowa along the MUCape gradient has developed isolated elevated
convection just west of Sioux City and expect this to very slowly
expand and develop into the evening. The current 305-310K baroclinic
zone over far southwest Iowa will advance northward with the low
level jet maturation and warm advection surge reaching the northeast
third of the forecast area by the late evening and early morning
hours. Elevated capes look to eventually plateau at around 1500 j/kg
and be uncapped so with 25-40kts of inflow along the isentropic
surfaces into noted moisture convergence so this convection should
blossom into a full blown MCS overnight. Models show the very
favorable/efficient heavy rain environment currently just to our
southwest through the immediate Missouri River Valley will surge
north and east into northeast Iowa likely resulting in locally heavy
rain with details noted in the Hydrology section. Regarding severe
weather potential, damaging wind and large hail would be possible if
any convection taps the higher MUCapes in the short term but
soundings suggest the later convection would be elevated below a
decent inversion precluding much if any wind potential with large
hail and heavy rains the primary threats.

.LONG TERM.../Wednesday through Tuesday/
Issued at 331 PM CDT Tue Jun 21 2016

Thunderstorms are expected to be ongoing Wednesday morning from the
overnight hours...mainly across Northern/Northeast Iowa, North of a
warm front that will lift across Southern and central Iowa tonight.
The warm front will lie somewhere between the Highway 20 and Highway
30 corridors by 12Z and a surface low associated with the frontal
boundary will shift East through the day.  By 18Z the low will be
over the Eastern half of Iowa but the theta-e advection and
interaction with the low level jet will be diminishing through the
morning hours.  In addition...the best forcing will be located over
far Eastern Iowa and locations East.  So while thunderstorms will be
ongoing during the morning, the severe threat will be diminishing by
mid morning...or more accurately...shifting East of the forecast
area.  Likewise the highest PWATS's will be shifting East as well.
Thus the flash flood watch...which will be discussed in the hydro
section...will be allowed to expire by mid morning.  We will be in
the warm sector for much of the day Wednesday and likely capped so
our threat of storms will be greatly diminished by 18z and the
remainder of the day should be dry.

Thursday and Friday will be cooler with a drier airmass in place.
Lows will mainly be in the 60s with highs in the 80s.  Friday night
into the weekend however will get back into a more active pattern.
The upper ridge will shift East and we will be in a more Southwest
flow.  This will allow warmer air to move in as well as more
moisture.  A surface low will move across the Northern Plains and
create a warm advection pattern over Iowa Friday night and Saturday.
Saturday night into Sunday a cold front will sweep across the region
bringing another round of storms along the front with some potential
for an MCS somewhere over Southwest Iowa or Southeast Nebraska,
likely moving Southeast into Missouri but it's a little too far out
to put much confidence on the details.  Once that system passes...we
will be back in the 80s with dewpoints in the 55 to 65 degree range
so rather comfortable for this time of year.

&&

.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 632 PM CDT Tue Jun 21 2016

Varying levels of confidence in this fcst. Becoming increasing
confident in TSRA at KMCW and KALO. Challenge in all sites is how
far to lower vsby during periods of rain. Heaviest rain likely to
occur at KMCW and KALO. May need to lower vsbys to 2 miles, or
occasionally less if downpours occur over TAF sites. KDSM and KOTM
could see rain, but will likely not be as intense as at northern
sites. Vsbys challenges at KDSM and KOTM will most likely be
between VFR and MVFR. KFOD on western edge of precip, so may stay
VFR, but may get one round of heavier storms. Initiaion time of
heavy storms likely between 04z-06z Tue, so 06z TAFs should
capture storm trends with increased confidence.

&&

.HYDROLOGY...
Issued at 331 PM CDT Tue Jun 21 2016

Heavy rains are possible overnight with warm cloud depths over 4K
meters and precipitable water values to near 2 inches. The mean
wind and forward/backward propagation vectors would suggest any
individual cells/clusters would be transient, but the
aforementioned 305-310K convergence remains anchored in the same
locations. Confidence is not too high as the high resolution
models are not overly impressive on their QPF, but the overall
pattern and environment suggests a Flash Flood Watch would be
necessary. Did not go any farther south as heavy rain confidence
diminishes further and those locations are also quite dry and in
D0 drought.

&&

.DMX Watches/Warnings/Advisories...
Flash Flood Watch from 10 PM CDT this evening through Wednesday
morning for Black Hawk-Bremer-Butler-Cerro Gordo-Emmet-Franklin-
Grundy-Hamilton-Hancock-Hardin-Kossuth-Tama-Winnebago-Worth-
Wright.

&&

SHORT TERM...Small
LONG TERM...FAB
AVIATION...Kotenberg
HYDROLOGY...Small
Hazardous weather outlook, Jun 21, 4:07 PM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
407 PM CDT TUE JUN 21 2016

IAZ015-023-024-033>035-044>049-057>062-072>075-083>086-095>097-
222115-
PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-CLARKE-LUCAS-
MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
407 PM CDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE STORMS LATE THIS AFTERNOON AND
ESPECIALLY TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREATS INITIALLY THEN LATE TONIGHT THE THREAT WILL BE LARGE
HAIL AND HEAVY RAINFALL. HEAVY RAINFALL MAY LEAD TO LOCALIZED FLASH
FLOODING OR RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS AN ADDITIONAL SLIGHT RISK OF SEVERE STORMS WEDNESDAY
MORNING NORTHEAST OF A LINE FROM ESTHERVILLE TO WEBSTER CITY TO
OSKALOOSA. LARGE HAIL...DAMAGING WIND AND HEAVY RAINFALL ARE THE
MAIN THREATS.

THERE ARE ADDITIONAL THUNDERSTORMS CHANCES LATER FRIDAY INTO THE
UPCOMING WEEKEND. THE THREAT FOR SEVERE WEATHER WILL BE DETERMINED
AS THE WEEKEND APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON BUT MORE
LIKELY TONIGHT.

IAZ004>007-016-017-025>028-036>039-050-222115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-
BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-TAMA-
407 PM CDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE STORMS LATE THIS AFTERNOON AND
ESPECIALLY TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREATS INITIALLY THEN LATE TONIGHT THE THREAT WILL BE LARGE
HAIL AND HEAVY RAINFALL. HEAVY RAINFALL MAY LEAD TO AREAS OF FLASH
FLOODING OR RIVER FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS AN ADDITIONAL SLIGHT RISK OF SEVERE STORMS WEDNESDAY
MORNING NORTHEAST OF A LINE FROM ESTHERVILLE TO WEBSTER CITY TO
OSKALOOSA. LARGE HAIL...DAMAGING WIND AND HEAVY RAINFALL ARE THE
MAIN THREATS.

THERE ARE ADDITIONAL THUNDERSTORMS CHANCES LATER FRIDAY INTO THE
UPCOMING WEEKEND. THE THREAT FOR SEVERE WEATHER WILL BE DETERMINED
AS THE WEEKEND APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON BUT MORE
LIKELY TONIGHT.

IAZ070-071-081-082-092>094-222115-
CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-DECATUR-
407 PM CDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY THIS EVENING THROUGH
TONIGHT. SEVERE STORMS ARE NOT EXPECTED BUT A FEW STORMS MAY BE
STRONG AND PRODUCE NICKEL HAIL AND STRONG WIND GUSTS. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE ARE ADDITIONAL THUNDERSTORMS CHANCES LATER FRIDAY INTO THE
UPCOMING WEEKEND. THE THREAT FOR SEVERE WEATHER WILL BE DETERMINED
AS THE WEEKEND APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FAB

In the hours before

Special weather statement, Jun 21, 6:40 PM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT TUE JUN 21 2016

IAZ035-220015-
WEBSTER IA-
640 PM CDT TUE JUN 21 2016

...DIME SIZE HAIL POSSIBLE...

AT 639 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM OVER FORT DODGE...MOVING SOUTHEAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT DODGE...FORT DODGE REGIONAL AIRPORT...STRATFORD...COALVILLE...
BADGER...OTHO...LEHIGH...DUNCOMBE...
BRUSHY CREEK ST RECREATION AREA...WOODMAN HOLLOW STATE PARK...
LIZARD CREEK STATE RECREATION AREA AND DOLLIVER MEMORIAL STATE PARK.

LAT...LON 4251 9397 4247 9397 4247 9393 4224 9394
      4249 9433 4264 9420
TIME...MOT...LOC 2339Z 303DEG 37KT 4253 9418

BEERENDS
Special weather statement, Jun 21, 7:48 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
748 PM CDT TUE JUN 21 2016

IAZ084-085-220115-
LUCAS IA-MONROE IA-
748 PM CDT TUE JUN 21 2016

...NICKEL HAIL POSSIBLE...

AT 748 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CHARITON...MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHARITON...RUSSELL...WILLIAMSON...MELROSE...
CHARITON MUNICIPAL AIRPORT AND RED HAW LAKE STATE PARK.

LAT...LON 4103 9344 4113 9333 4107 9294 4090 9307
      4090 9312
TIME...MOT...LOC 0048Z 288DEG 39KT 4106 9334

BEERENDS
Special weather statement, Jun 21, 8:02 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
802 PM CDT TUE JUN 21 2016

IAZ084-095-220130-
LUCAS IA-WAYNE IA-
802 PM CDT TUE JUN 21 2016

...NICKEL HAIL POSSIBLE...

AT 802 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF CORYDON...MOVING SOUTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CORYDON...ALLERTON...HUMESTON...DERBY AND MILLERTON.

LAT...LON 4067 9345 4086 9356 4091 9356 4096 9341
      4077 9311
TIME...MOT...LOC 0102Z 311DEG 31KT 4087 9346

BEERENDS
Special weather statement, Jun 21, 9:24 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
924 PM CDT TUE JUN 21 2016

IAZ084-085-095-096-220300-
APPANOOSE IA-LUCAS IA-WAYNE IA-MONROE IA-
924 PM CDT TUE JUN 21 2016

...NICKEL HAIL AND GUSTY WINDS POSSIBLE...

AT 923 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR RATHBUN LAKE...OR 14 MILES SOUTHEAST OF CHARITON...MOVING
SOUTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CENTERVILLE...LAKE SUNDOWN...RATHBUN LAKE...SEYMOUR...MORAVIA...
MOULTON...RUSSELL...MYSTIC...CINCINNATI...EXLINE...MELROSE...
PROMISE CITY...NUMA...RATHBUN...PLANO...UDELL...
CENTERVILLE MUNICIPAL AIRPORT...
HONEY CREEK STATE PARK AND SHARON BLUFFS STATE PARK.

LAT...LON 4098 9324 4098 9280 4069 9264 4059 9264
      4059 9265 4058 9312
TIME...MOT...LOC 0223Z 324DEG 31KT 4090 9307

BEERENDS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:48 PM CDTSpecial Weather StatementDMXLucas27 min
Jun 21, 8:02 PM CDTSpecial Weather StatementDMXWayne28 min
Jun 21, 8:43 PM CDTSevere Thunderstorm WarningDMXAppanoose, Wayne26 min
Jun 21, 9:24 PM CDTSpecial Weather StatementDMXAppanoose36 min
Jun 21, 9:55 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe50 min
Jun 21, 11:06 PM CDTSpecial Weather StatementDMXCerro Gordo, Winnebago39 min
Jun 21, 11:20 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Kossuth, Winnebago, Worth40 min
Jun 21, 11:43 PM CDTSpecial Weather StatementDMXBremer62 min
Jun 22, 12:01 AM CDTSpecial Weather StatementDMXCerro Gordo, Winnebago, Worth44 min
Jun 22, 12:03 AM CDTFlash Flood WarningDMXCerro Gordo, Hancock, Kossuth, Winnebago, Worth6 hr
Jun 22, 12:53 AM CDTFlash Flood WarningDMXBlack Hawk, Bremer, Butler, Grundy6 hr
Jun 22, 1:07 AM CDTSpecial Weather StatementDMXEmmet, Kossuth, Palo Alto, Winnebago53 min
Jun 22, 2:02 AM CDTSevere Thunderstorm WarningDMXEmmet, Humboldt, Kossuth, Palo Alto, Pocahontas43 min
Jun 22, 2:25 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Kossuth, Winnebago50 min
Jun 22, 2:38 AM CDTFlash Flood WarningDMXTama6 hr
Jun 22, 2:57 AM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hancock, Hardin, Humboldt, Webster and 1 more48 min
Jun 22, 3:28 AM CDTHeat AdvisoryDMXAppanoose, Clarke, Davis, Decatur, Lucas, Monroe and 5 more16 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.